Consumer medicine information

Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules

Paracetamol; Ibuprofen

BRAND INFORMATION

Brand name

Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules

Active ingredient

Paracetamol; Ibuprofen

Schedule

S2 | S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules.

SUMMARY CMI

CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES

Consumer Medicine Information (CMI) summary

The full CMI on the next page has more details. If you are worried about using this medicine, speak to your doctor or pharmacist.

1. Why am I using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?

CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES contains the active ingredients ibuprofen and paracetamol. It is used to relieve acute (short term) pain, inflammation and reduce fever. For more information, see Section 1. Why am I using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES? in the full CMI.

2. What should I know before I use CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?

Do not use if you have ever had an allergic reaction to ibuprofen, paracetamol or any of the ingredients listed at the end of the CMI. Talk to your doctor or pharmacist if you have any other medical conditions, take any other medicines, or are pregnant or plan to become pregnant or are breastfeeding. For more information, see Section 2. What should I know before I use CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES? in the full CMI.

3. What if I am taking other medicines?

Some medicines may interfere with CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULESand affect how it works. A list of these medicines is in Section 3. What if I am taking other medicines? in the full CMI.

4. How do I use CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?

  • Adults 18-65 years and adolescents 12-17 years: Take one capsule whole every 8 hours when necessary, with water.
  • Do not take more than 3 capsules in 24 hours.
  • Do not take for more than 3 days at a time (2 days for adolescents 12 to 17 years) unless your doctor tells you to.

More instructions can be found in Section 4. How do I use CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES? in the full CMI.

5. What should I know while using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?

Things you should do
  • Remind any doctor, dentist or pharmacist you visit that you are using this medicine.
  • Talk to your pharmacist or doctor if your symptoms do not improve.
Things you should not do
  • Do not take more than the recommended dose unless your pharmacist or doctor tells you to.
Driving or using machines
  • This medicine may cause dizziness, drowsiness, fatigue and visual disturbance in some people.
Drinking alcohol
  • Only drink small quantities of alcohol (beer, wine or spirits) while taking this medicine. Drinking large quantities of alcohol may increase the risk of liver side effects.
Looking after your medicine
  • Keep your medicine in the original pack until it is time to take.
  • Store below 25°C.

For more information, see Section 5. What should I know while using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES? in the full CMI.

6. Are there any side effects?

Less serious:

  • nausea, heartburn, or stomach pain
  • loss of appetite
  • diarrhoea
  • dizziness
  • headache
  • nervousness
  • drowsiness

More serious:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • skin reddening, rash, itching or hives on the skin
  • fluid retention
  • vomiting blood or bleeding from the back passage
  • get sunburnt more quickly than usual

For more information, including what to do if you have any side effects, see Section 6. Are there any side effects? in the full CMI.



FULL CMI

CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES

Active ingredients: ibuprofen and paracetamol


Consumer Medicine Information (CMI)

This leaflet provides important information about using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES. You should also speak to your doctor or pharmacist if you would like further information or if you have any concerns or questions about using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES.

Where to find information in this leaflet:

1. Why am I using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?
2. What should I know before I use CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?
3. What if I am taking other medicines?
4. How do I use CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?
5. What should I know while using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?
6. Are there any side effects?
7. Product details

1. Why am I using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?

CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES contains the active ingredients ibuprofen and paracetamol. CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES is an analgesic (pain reliever). Ibuprofen belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). Paracetamol works to stop the pain messages from getting through to the brain.

CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES is used to relieve acute (short term) pain and / or inflammation associated with headache, migraine headache, tension headache, sinus pain, toothache, dental procedures, backache, muscular aches and pains, period pain, sore throat, tennis elbow, rheumatic pain and arthritis, and the aches and pains associated with colds and flu. It reduces fever.

2. What should I know before I use CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?

Warnings

Do not use CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES if:

  • you are allergic to any medicine containing ibuprofen, aspirin or other NSAIDs, any medicine containing paracetamol, any other medicine for pain relief, or any of the ingredients listed at the end of this leaflet.
    Always check the ingredients to make sure you can use this medicine.
  • you have any of the following conditions:
    - liver or kidney disease
    - heart problems
    - diabetes
    - asthma
    - a stomach ulcer or duodenal ulcer, or if you have had either of these conditions, gastric bleeding or other gastrointestinal diseases in the past
    - recently vomited blood or material that looks like coffee grounds
    - recently bled from the back passage (rectum), had black sticky bowel motions or bloody diarrhoea
  • you are pregnant or plan to become pregnant
  • you are taking any other product containing paracetamol, ibuprofen or any other NSAIDs
  • you are taking any other medicine for pain relief
  • you are aged under 12 years
  • you are aged 65 years or older.

Check with your doctor or pharmacist if you:

  • have any other medical conditions
  • have had heart or kidney disease, or liver problems in the past. If you currently have these conditions, do not take this medicine.
  • take any medicines for any other condition

During treatment, you may be at risk of developing certain side effects. It is important you understand these risks and how to monitor for them. See additional information under Section 6. Are there any side effects?

Pregnancy and breastfeeding

Do not take this medicine if you are pregnant or plan to become pregnant.

Talk to your doctor or pharmacist if you are breastfeeding or intend to breastfeed.

Small amounts of ibuprofen and paracetamol pass into the breast milk.

3. What if I am taking other medicines?

Tell your doctor or pharmacist if you are taking any other medicines, including any medicines, vitamins or supplements that you buy without a prescription from your pharmacy, supermarket or health food shop.

Some medicines may interfere with CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES and affect how it works. These include:

  • warfarin, a medicine used to prevent blood clots
  • lithium, a medicine used to treat mood swings and some types of depression
  • medicines used to lower blood pressure
  • methotrexate, a medicine used to treat arthritis and some types of cancer
  • medicines used to treat heart failure
  • medicines such as prednisone, prednisolone and cortisone, which reduce the activity of your immune system
  • zidovudine, a medicine used to treat HIV infection
  • aspirin, salicylates and other nonsteroidal anti-inflammatory drugs (NSAIDs)
  • metoclopramide, a medicine used to control nausea and vomiting
  • chloramphenicol, an antibiotic used to treat ear and eye infections
  • medicines used to treat epilepsy or fits
  • medicines used to treat diabetes

Check with your doctor or pharmacist if you are not sure about what medicines, vitamins or supplements you are taking and if these affect CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES.

4. How do I use CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?

How much to take

  • Do not take more than 3 capsules in 24 hours.
  • Follow the instructions provided with the medicine.
  • Do not exceed the recommended dosage.
  • Adults 18-65 years and adolescents 12-17 years: Take one capsule whole every 8 hours when necessary, with water.

When to take CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES

  • Only take this medicine when required for pain relief.
  • If your symptoms persist, worsen or new symptoms develop, talk to your pharmacist or doctor.

If you use too much CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES

If you think that you have used too much CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES, you may need urgent medical attention.

You should immediately:

  • phone the Poisons Information Centre
    (by calling 13 11 26), or
  • contact your doctor, or
  • go to the Emergency Department at your nearest hospital.

You should do this even if there are no signs of discomfort or poisoning.

5. What should I know while using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES?

Things you should do

  • Talk to your pharmacist or doctor if your symptoms do not improve.
  • Remind any doctor, dentist or pharmacist you visit that you are using CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES.

Things you should not do

  • Do not take for more than 3 days at a time (2 days for adolescents 12 to 17 years) unless your doctor tells you to.
  • Do not take more than the recommended dose unless your pharmacist or doctor tells you to.

Things to be careful of

  • Taking this medicine may increase the risk of you getting unwanted effects, such as stomach or heart problems.

Driving or using machines

Be careful before you drive or use any machines or tools until you know how CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES affects you.

CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES may cause dizziness, drowsiness, fatigue and visual disturbance in some people.

Drinking alcohol

Tell your doctor or pharmacist if you drink alcohol.

Only drink small quantities of alcohol (beer, wine or spirits) while taking this medicine.

Drinking large quantities of alcohol while taking medicines that contain paracetamol may increase the risk of liver side effects.

Looking after your medicine

  • Keep your medicine in the original pack until it is time to take.
  • Store below 25°C.

Follow the instructions in the carton on how to take care of your medicine properly.

Store it in a cool dry place away from moisture, heat or sunlight; for example, do not store it:

  • in the bathroom or near a sink, or
  • in the car or on window sills.

Keep it where young children cannot reach it.

When to discard your medicine

Do not take this medicine after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering.

Getting rid of any unwanted medicine

If you no longer need to use this medicine or it is out of date, take it to any pharmacy for safe disposal.

Do not use this medicine after the expiry date.

6. Are there any side effects?

All medicines can have side effects. If you do experience any side effects, most of them are minor and temporary. However, some side effects may need medical attention.

See the information below and, if you need to, ask your doctor or pharmacist if you have any further questions.

Less serious side effects

Less serious side effectsWhat to do
Gastrointestinal-related:
  • nausea, heartburn, or stomach pain
  • loss of appetite
  • diarrhoea
Head-related:
  • dizziness
  • headache
Mood-related:
  • nervousness
  • drowsiness
Speak to your doctor or pharmacist if you have any of these less serious side effects and they worry you.

Serious side effects

Serious side effectsWhat to do
Allergic reaction-related:
  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • skin reddening, rash, itching or hives on the skin
Heart-related:
  • fluid retention
Gastrointestinal-related:
  • vomiting blood or bleeding from the back passage
Skin-related:
  • get sunburnt more quickly than usual
Call your doctor straight away, or go straight to the Emergency Department at your nearest hospital if you notice any of these serious side effects.

Tell your doctor or pharmacist if you notice anything else that may be making you feel unwell.

Other side effects not listed here may occur in some people.

Reporting side effects

After you have received medical advice for any side effects you experience, you can report side effects to the Therapeutic Goods Administration online at www.tga.gov.au/reporting-problems. By reporting side effects, you can help provide more information on the safety of this medicine.

7. Product details

This medicine is available over-the-counter without a doctor's prescription.

What CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES contains

Active ingredients (main ingredients)200 mg of ibuprofen and 500 mg of paracetamol
Other ingredients (inactive ingredients)
  • Partially dehydrated liquid sorbitol
  • Macrogol 400
  • Purified water
  • Propylene glycol
  • Gelatin
  • Potassium hydroxide
  • Titanium dioxide
  • Glycerol
  • Iron oxide red
  • Iron oxide yellow
Potential allergens
  • Sulfites

Do not take this medicine if you are allergic to any of these ingredients.

What CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES looks like

CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES is an oval soft gelatin capsule that is opaque white on one side and opaque light brown on the other. (Aust R 371651).

Available in pack sizes of 10, 20 and 30 soft capsules.

Who distributes CHEMISTS' OWN IBUPROFEN + PARACETAMOL DUO SOFT GEL CAPSULES

Sponsored by:
Ecopure Health Pty Ltd
Port Melbourne VIC 3207

Distributed by:
Arrotex Pharmaceuticals Pty Ltd
Cremorne VIC 3121

This leaflet was prepared in July 2024.

Published by MIMS September 2024

BRAND INFORMATION

Brand name

Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules

Active ingredient

Paracetamol; Ibuprofen

Schedule

S2 | S3

 

1 Name of Medicine

200 mg ibuprofen and 500 mg paracetamol.

2 Qualitative and Quantitative Composition

Each capsule contains 200 mg of ibuprofen and 500 mg of paracetamol.

Excipients with known effect.

Sulfites, potassium.
For the full list of excipients, see Section 6.1 List of Excipients.

3 Pharmaceutical Form

Oval soft gelatin capsule that is opaque white on one side and opaque light brown on the other.

4 Clinical Particulars

4.1 Therapeutic Indications

Temporary relief of acute (short term) pain and/or inflammation associated with headache, migraine headache, tension headache, sinus pain, toothache, dental procedures, backache, muscular aches and pains, period pain, sore throat, tennis elbow, rheumatic pain and arthritis, and the aches and pains associated with colds and flu. Reduces fever.

4.2 Dose and Method of Administration

The lowest effective dose should be used for the shortest duration necessary to relieve symptoms (see Section 4.4).

Dose.

Adults under 65 and children from 12 years.

1 capsule every 8 hours as necessary (maximum 3 capsules in 24 hours). Keep to the recommended dose. Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules should not be used for more than 3 days at a time (or not more than 2 days at a time for adolescents aged 12 to 17 years).
Not recommended for children under 12 years of age.

Elderly.

Contraindicated in adults 65 years and over.

Pregnancy.

See Section 4.3 Contraindications; Section 4.6 Fertility, Pregnancy and Lactation.

Monitoring advice.

If symptoms persist, please consult your healthcare professional.

4.3 Contraindications

This product is contraindicated in the following:
In patients with a known hypersensitivity to ibuprofen, paracetamol or any other constituent of the medicinal product.
In patients with a history of hypersensitivity reactions (e.g. bronchospasm, angioedema, rhinitis or urticaria) associated with aspirin or other anti-inflammatory drugs or analgesic drugs.
In patients with a history of, or an existing gastrointestinal ulceration/ perforation or bleed, or other stomach disorder.
In patients with impaired hepatic function, impaired renal function or heart failure.
In patients with asthma.
In pregnancy (see Section 4.6 Fertility, Pregnancy and Lactation).
In patients with conditions that predispose to renal failure.
In concomitant use with ibuprofen or other NSAID containing products, including cyclooxygenase-2 (COX-2) specific inhibitors and aspirin or other anti-inflammatories as there is an increased risk of adverse reactions.
In concomitant use with other paracetamol containing products as there is an increased risk of serious adverse effects; patients should be advised not take with any other paracetamol containing products. Immediate medical advice should be sought if this occurs, even if they feel well, as this can result in an overdose.
In patients aged 65 years and over and in children under 12 years.
In patients undergoing treatment of perioperative pain in setting of coronary artery bypass surgery (CABG).
See Section 4.5 Interactions with Other Medicines and Other Forms of Interactions for additional information.

4.4 Special Warnings and Precautions for Use

The hazard of paracetamol overdose is greater in patients with noncirrhotic alcoholic liver disease. Immediate medical advice should be sought in the event of an overdose, even if the patient feels well, because of the risk of delayed, serious liver damage. Undesirable effects may be minimised by using the lowest effective dose for the shortest duration necessary to control symptoms.

Diabetes.

Caution is required in patients suffering from diabetes. Paracetamol falsely elevates continuous blood glucose monitor (CGM) readings compared to finger stick (BG meter) readings. This is applicable for those using CGM devices with or without an automated insulin delivery pump e.g. in type I diabetes.

Respiratory disorders.

Caution is required in patients with a history of bronchial asthma or allergic disease since NSAIDs have been reported to precipitate bronchospasm. The product is contraindicated in asthma (see Section 4.3 Contraindications).

Renal and hepatic impairment.

The administration of NSAIDs may cause a dose dependent reduction in prostaglandin formation and precipitate renal failure. Patients at greatest risk of this reaction are those with impaired renal function, cardiac impairment, liver dysfunction, those taking diuretics and the elderly. The product is contraindicated in patients with impaired renal or liver function or heart failure and in patients 65 years of age or older (see Section 4.3 Contraindications). Renal function should be monitored in other at risk patients.
As with other NSAIDs elevations of one or more liver function tests may occur in up to 15% of patients. These abnormalities may progress, may remain essentially unchanged or may resolve with continued therapy. Meaningful elevations (three times the upper limit of normal) of ALT or AST occurred in controlled clinical trials in less than 1% of patients.
Patients should be advised to remain alert for hepatotoxicity and be informed about the signs and/or symptoms of hepatotoxicity (e.g. nausea, fatigue, lethargy, pruritus, jaundice, abdominal tenderness in the right upper quadrant and "flu-like" symptoms).

Cardiovascular and cerebrovascular effects.

Observational studies have indicated that NSAIDs may be associated with an increased risk of serious cardiovascular events, including myocardial infarction and stroke, which may increase with dose or duration of use.
Patients with cardiovascular disease, history of atherosclerotic cardiovascular disease or cardiovascular risk factors may also be at greater risk.
Patients should be advised to remain alert for such cardiovascular events, even in the absence of previous cardiovascular symptoms. Patients should be informed about signs and/or symptoms of serious cardiovascular toxicity and the steps to take if they occur.
Fluid retention, hypertension and oedema have been reported in association with NSAID therapy. Patients taking antihypertensives with NSAIDs may have an impaired antihypertensive response. Appropriate monitoring and advice are required for patients with a history of hypertension. The product is contraindicated in patients with heart failure (see Section 4.3 Contraindications).
Clinical trial data suggest that the use of ibuprofen, particularly at high doses (2400 mg daily) may be associated with an increased risk of arterial thrombotic events (e.g. myocardial infarction or stroke). Overall, epidemiological studies do not suggest that low dose ibuprofen (e.g. < 1200 mg daily) is associated with an increased risk of myocardial infarction.
Patients with uncontrolled hypertension, established ischaemic heart disease, peripheral arterial disease, and/or cerebrovascular disease should only be treated with Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules after careful consideration. Similar consideration should be made before initiating treatment for patients with risk factors for cardiovascular events (e.g. hypertension, hyperlipidaemia, diabetes mellitus and smoking). The product is contraindicated in heart failure (see Section 4.3 Contraindications).

Gastrointestinal bleeding, ulceration and perforation.

Gastrointestinal (GI) bleeding, ulceration and perforation, which can be fatal, has been reported with all NSAIDs at any time during treatment, with or without warning symptoms or a previous history of serious GI events.
Caution should be advised in patients receiving concomitant medications which could increase the risk of ulceration or bleeding, such as oral corticosteroids, anticoagulants such as warfarin, selective serotonin reuptake inhibitors (SSRIs), or antiplatelet agents.
The product is contraindicated in patients with a history of GI toxicity including ulceration (see Section 4.3 Contraindications).
When GI bleeding or ulceration occurs in patients receiving Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules, the treatment should be withdrawn.

SLE and mixed connective tissue disease.

In patient with systemic lupus erythematosus (SLE) and mixed connective tissue disease disorders there may be an increased risk of aseptic meningitis.

Skin and subcutaneous tissue disorders.

Serious skin reactions, some of them fatal, including exfoliative dermatitis, Stevens-Johnson syndrome, Drug Reaction with Eosinophilia with Systemic Symptoms (see Drug reaction with eosinophilia with systemic symptoms (DRESS)) and toxic epidermal necrolysis (TEN), have been reported very rarely in association with the use of NSAIDs and paracetamol. Patients appear to be at highest risk of these reactions early in the course of therapy, the onset of the reaction occurring in the majority of cases within the first month of treatment. Use of this product should be discontinued at the first appearance of skin rash, mucosal lesions, or any other sign of hypersensitivity.

Severe skin reactions.

Severe skin reactions such as acute generalised exanthematous pustulosis (AGEP) has been reported in relation to ibuprofen-containing products. The acute pustular eruption may occur with ibuprofen-containing products. The acute pustular eruption may occur within the first 2 days of treatment, with fever, and numerous, small, mostly non-follicular pustules arising on a widespread oedematous erythema and mainly localised on the skin folds, trunk, and upper extremities. Patients should be carefully monitored. If signs and symptoms such as pyrexia, erythema, or many small pustules are observed, administration of Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules should be discontinued, and appropriate measures taken if needed.

Drug reaction with eosinophilia with systemic symptoms (DRESS).

DRESS has been reported in patients using NSAIDs. Some of these events have been fatal or life-threatening. DRESS typically, although not exclusively, presents with fever, rash, lymphadenopathy, and/or facial swelling. Other clinical manifestations may include hepatitis, nephritis, haematological abnormalities, myocarditis, or myositis. Sometimes symptoms of DRESS may resemble an acute viral infection. Eosinophilia is often present. Because this disorder is variable in its presentation, other organ systems not noted here may be involved. It is important to note that early manifestations of hypersensitivity, such as fever or lymphadenopathy, may be present even though rash is not evident. If such signs or symptoms are present, discontinue the NSAID and evaluate the patient immediately.

Masking of symptoms of underlying infections.

Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules can mask symptoms of infection, which may lead to delayed initiation of appropriate treatment and thereby worsening the outcome of the infection. This has been observed in bacterial community acquired pneumonia and bacterial complications to varicella. When Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules is administered for fever or pain relief in relation to infection, monitoring the infection is advised. In non-hospital settings, the patient should consult a doctor if symptoms persist or worsen.

Use in the elderly.

Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules is contraindicated in adults aged 65 years and over.

Paediatric use.

Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules is contraindicated in children under 12 years of age since no investigations have been carried out with this product in this age group (see Section 4.3 Contraindications).

Effects on laboratory tests.

No data available.
See Section 4.5 Interactions with Other Medicines and Other Forms of Interactions for additional information.

4.5 Interactions with Other Medicines and Other Forms of Interactions

This product is contraindicated in combination with:

Aspirin (acetylsalicylic acid).

Unless low-dose acetylsalicylic acid (not above 75 mg daily) has been advised by a doctor, as this may increase the risk of adverse reactions (see Section 4.4). Experimental data suggests that ibuprofen may inhibit the effect of low dose acetylsalicylic acid on platelet aggregation when they are dosed concomitantly. However, the limitations of these data and the uncertainties regarding extrapolation of ex vivo data to the clinical situation imply that no firm conclusions can be made for regular ibuprofen use (see Section 5.1).
Other paracetamol containing products.
Other NSAIDs including cyclo-oxygenase-2 selective inhibitors.
Other anti-inflammatories and analgesics.
The concomitant use may increase the risk of adverse reactions.
This product (like any other paracetamol containing products) should be used with caution in combination with:

Chloramphenicol.

Increased plasma concentration of chloramphenicol.

Cholestyramine.

The speed of absorption of paracetamol is reduced by cholestyramine. Therefore, cholestyramine should not be taken within one hour if maximal analgesia is required.

Flucloxacillin.

Concurrent use of paracetamol and flucloxacillin is associated with an increased risk of metabolic acidosis especially in patients with severe renal impairment, sepsis, malnutrition and chronic alcoholism.

Isoniazid.

The toxicity of paracetamol may be increased by isoniazid.

Liver enzyme-inducing drugs.

Drugs which induce or regulate liver microsomal enzymes (cytochrome p-450 isoenzyme 2E1), such as anticonvulsants (including phenytoin, barbiturates, carbamazepine) and alcohol, may increase the hepatoxic potential of paracetamol.

Metoclopramide and domperidone.

The absorption of paracetamol is increased by metoclopramide and domperidone. However, concurrent use need not be avoided.

Warfarin.

The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
This product (like any other ibuprofen containing products and NSAIDs) should be used with caution in combination with:

Anticoagulants.

NSAIDs may enhance the effects of anticoagulants, i.e. warfarin.

Antihypertensives.

NSAIDs may reduce the effects of these drugs.

Antiplatelet agents and selective serotonin reuptake inhibitors (SSRIs).

Increased risk of gastrointestinal bleeding.

Cardiac glycosides.

NSAIDs may exacerbate cardiac failure, reduce glomerular filtration rate (GFR) and increase plasma glycoside levels.

Ciclosporin.

Increased risk of nephrotoxicity.

Corticosteroids.

Increased risk of gastrointestinal ulceration or bleeding.

Diuretics.

Reduced diuretic effect. Diuretics may increase the risk of nephrotoxicity of NSAIDs.

Lithium.

Decreased elimination of lithium.

Methotrexate.

Decreased elimination of methotrexate.

Mifepristone.

NSAIDs should not be used for 8-12 days after mifepristone administration as NSAIDs can reduce the effect of mifepristone.

Quinolone antibiotics.

Animal data indicate that NSAIDs can increase the risk of convulsions associated with quinolone antibiotics. Patients taking NSAIDs and quinolones may have an increased risk of developing convulsions.

Tacrolimus.

Possible increased risk of nephrotoxicity when NSAIDs are given with tacrolimus.

Zidovudine.

Increased risk of haematological toxicity when NSAIDs are given concomitantly with zidovudine. There is evidence of an increased risk of haemarthroses and haematoma in HIV+ haemophiliacs receiving concurrent treatment with zidovudine and ibuprofen.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

The use of the product may impair female fertility and is not recommended in women attempting to conceive.
(Category C)
Drugs which owing to their pharmacological effects have caused or may be suspected of causing harmful effects on the human foetus or neonate without causing malformation. These effects may be reversible.
There is no experience of use of this product in humans during pregnancy. Therefore, this product is contraindicated for use during pregnancy.
Congenital abnormalities have been reported in association with NSAID administration in man; however, these are low in frequency and do not appear to follow any discernible pattern. Use of NSAIDs during the last trimester of pregnancy may cause effects on the foetal cardiovascular system (risk of closure of ductus arteriosus), and the onset of labour may be delayed and the duration increased with an increased bleeding tendency in both mother and child.
Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol use at the recommended dosage.
There is inadequate information regarding the use of Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules in pregnancy. Therefore, this medicine should not be used during pregnancy or in patients planning to become pregnant.

Oligohydramnios and neonatal renal impairment.

Use of NSAIDs from about 20 weeks gestation may cause neonatal renal dysfunction leading to oligohydramnios and, in some cases, neonatal renal impairment. These adverse outcomes are seen, on average, after days to weeks of treatment, although oligohydramnios has been infrequently reported as soon as 48 hours after NSAID initiation. Oligohydramnios is often, but not always, reversible with treatment discontinuation.
Complications of prolonged oligohydramnios may, for example, include limb contractures and delayed lung maturation. In some post-marketing cases of impaired neonatal renal function, invasive procedures such as exchange transfusion or dialysis were required. If, after careful consideration of alternative treatment options for pain management, NSAID treatment is necessary from about 20 weeks, limit use to the lowest effective dose and shortest duration possible. Consider ultrasound monitoring of amniotic fluid if treatment extends beyond 48 hours. Discontinue treatment with NSAIDs if oligohydramnios occurs.
Ibuprofen and its metabolites can pass in very small amounts (0.0008% of the maternal dose) into the breast milk. No harmful effects to infants are known.
Paracetamol is excreted in breast milk but not in a clinically significant amount. Available published data do not contraindicate breastfeeding.
Therefore, it is not necessary to interrupt breastfeeding for short-term treatment with the recommended dose of this product.

4.7 Effects on Ability to Drive and Use Machines

The effects of this medicine on a person's ability to drive and use machines were not assessed as part of its registration. Patients experiencing dizziness or drowsiness while taking Chemists' Own Ibuprofen + Paracetamol Duo Soft Gel Capsules should refrain from driving a vehicle or operating machines.

4.8 Adverse Effects (Undesirable Effects)

Clinical trials with this product have not indicated any other undesirable effects other than those for ibuprofen or paracetamol alone.
In clinical trials, the product administered in single or multiple doses was shown to have a safety profile comparable to that of placebo. The percentage of subjects who experienced side effects, as well as the individual side effects seen, were similar to the well documented profiles of paracetamol and ibuprofen administered alone.
The following is a list of adverse effects from pharmacovigilance data experienced by patients taking ibuprofen alone or paracetamol alone in short-term and long-term use. Adverse events may be minimised by using the minimum effective dose for the shortest duration necessary to control symptoms.

Common (occur in > 1% and < 10%).

Gastrointestinal.

Abdominal pain, diarrhoea, dyspepsia, nausea, stomach discomfort and vomiting.

Investigations.

Alanine aminotransferase increased, gammaglutamyltransferase increased and liver function tests abnormal with paracetamol. Blood creatinine increased and blood urea increased.

Skin and subcutaneous tissue disorders.

Hyperhidrosis.

Uncommon (occur in > 0.1% and < 1%).

Gastrointestinal.

Flatulence and constipation, peptic ulcer, perforation or gastrointestinal haemorrhage, with symptoms of melaena, haematemesis sometimes fatal, particularly in the elderly. Ulcerative stomatitis and exacerbation of ulcerative colitis and Crohn's disease. Less frequently gastritis has been observed and pancreatitis reported.

Skin and subcutaneous tissue disorders.

Rashes of various types (including urticarial) and pruritus. Angioedema and swelling of the face. Acute generalised exanthematous pustulosis (AGEP).

Investigations.

Aspartate aminotransferase increased, blood alkaline phosphatase increased, blood creatine phosphokinase increased, blood creatinine increased, haemoglobin decreased, and platelet count increased.

Nervous system disorders.

Headache and dizziness.

Immune system disorders.

Hypersensitivity with urticaria and pruritus.

Very rare (occur in < 0.01%).

Blood and lymphatic system disorders.

Haematopoietic disorders (agranulocytosis, anaemia, aplastic anaemia, haemolytic anaemia, leucopaenia, neutropaenia, thrombocytopaenia and pancytopaenia). First signs are fever, sore throat, superficial mouth ulcers, flu-like symptoms, severe exhaustion, unexplained bleeding and bruising and nose bleeds.

Immune system disorders.

Hypersensitivity reactions have been reported. These may consist of non-specific allergic reactions and anaphylaxis. Symptoms of severe hypersensitivity reactions can include facial, tongue and larynx swelling, dyspnoea, tachycardia, hypotension, anaphylaxis, angioedema or severe shock.

Psychiatric disorders.

Confusion, depression and hallucinations.

Nervous system disorders.

Paraesthesia, optic neuritis and somnolence. Single cases of aseptic meningitis in patients with existing autoimmune disorders (e.g. systemic lupus erythematosus and mixed connective tissue disease) during treatment with ibuprofen, with symptoms such as stiff neck, headache, nausea, vomiting, fever or disorientation have been observed.

Eye disorders.

Visual disturbance.

Ear and labyrinth disorders.

Tinnitus and vertigo.

Cardiac disorders.

Oedema, hypertension and cardiac failure have been reported in association with NSAID treatment. Clinical trial and epidemiological data suggest that use of ibuprofen, particularly at high doses (2400 mg daily), and in long-term treatment may be associated with a small increased risk of arterial thrombotic events (e.g. myocardial infarction or stroke).

Respiratory, thoracic and mediastinal disorders.

Respiratory reactivity including asthma, exacerbation of asthma, bronchospasm and dyspnoea.

Hepatobiliary disorders.

Abnormal liver function, hepatitis and jaundice. In overdose, paracetamol can cause acute hepatic failure, hepatic failure, hepatic necrosis and liver injury.

Skin and subcutaneous tissue disorders.

Purpura and photosensitivity. Exfoliative dermatoses. Bullous reactions including bullous erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis.

Renal and urinary disorders.

Nephrotoxicity in various forms, including interstitial nephritis, nephrotic syndrome, and acute and chronic renal failure.

General disorders and administration site conditions.

Fatigue and malaise.

Unknown frequency (cannot be estimated from the available data).

Pregnancy, puerperium, and perinatal conditions.

Oligohydramnios, neonatal renal impairment.

Skin and subcutaneous tissue disorders.

Drug Reaction with Eosinophilia with Systemic Symptoms (DRESS).
Hypersensitivity reactions have been reported following treatment with both paracetamol and ibuprofen. These may consist of the following.
a) Nonspecific allergic reactions and anaphylaxis.
b) Respiratory tract reactivity, e.g. asthma, aggravated asthma, bronchospasm and dyspnoea.
c) Assorted skin disorders, including rashes of various types, pruritus, urticaria, purpura, angioedema and more rarely bullous dermatoses (including toxic epidermal necrolysis and bullous erythema multiforme).

Reporting suspected adverse effects.

Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at www.tga.gov.au/reporting-problems.

4.9 Overdose

Symptoms.

Paracetamol. Liver damage is possible in adults who have taken 10 g (equivalent to 20 capsules) or more of paracetamol. Ingestion of 5 g (equivalent to 10 capsules) or more of paracetamol may lead to liver damage if the patient has one or more of the risk factors listed below.
a) Is on long-term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John's wort or other drugs that induce liver enzymes.
b) Regularly consumes alcohol in excess of recommended amounts.
c) Is likely to be glutathione depleted, e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.

Symptoms.

Symptoms of paracetamol overdose in the first 24 hours include pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion as liver function tests become abnormal. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. CNS stimulation and delirium may occur initially, followed by CNS depression, stupor, hypothermia, rapid shallow breathing, hypotension and circulatory failure. Shock may also develop, as well as seizures and coma. Cardiac arrhythmias and pancreatitis have been reported.

Additional information on special patient populations.

An increased risk of liver damage from paracetamol overdosing has been associated with:
Patients taking isoniazid.

Management.

Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage.
Management should be in accordance with established treatment guidelines.
Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable).
Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however the maximum protective effect is obtained up to 8 hours post-ingestion.
The effectiveness of the antidote declines sharply after this time.
If required, the patient should be given intravenous N-acetylcysteine in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital.
Patients who present with serious hepatic dysfunction beyond 24 hours from ingestion should be managed in accordance with established guidelines.
Ibuprofen.

Symptoms.

Most patients who have ingested clinically important amounts of NSAIDs will develop no more than nausea, vomiting, epigastric pain, or more rarely diarrhoea. Tinnitus, headache and gastrointestinal bleeding are also possible. In more serious poisoning, toxicity is seen in the central nervous system, manifesting as drowsiness, occasionally excitation and disorientation or coma. Occasionally patients develop convulsions. In serious poisoning, metabolic acidosis may occur and prolong the prothrombin time (PT) and increase the international normalised ratio (INR), probably due to interference with the actions of circulating clotting factors. Acute renal failure and liver damage may occur if there is co-incident dehydration. Exacerbation of asthma is possible in asthmatics.

Management.

Management should be symptomatic and supportive and include the maintenance of a clear airway and monitoring of cardiac and vital signs until stable.
Consider oral administration of activated charcoal if the patient presents within 1 hour of ingestion of a potentially toxic amount. If frequent or prolonged, convulsions should be treated with intravenous diazepam or lorazepam. Give bronchodilators for asthma.
For information on the management of overdose, contact the Poisons Information Centre on 13 11 26 (Australia).

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action.

The pharmacological actions of ibuprofen and paracetamol differ in their site and mode of action. These complementary modes of action result in greater antinociception than the single actives alone.
Ibuprofen possesses analgesic, antipyretic and anti-inflammatory properties, similar to other nonsteroidal anti-inflammatory drugs (NSAIDs). Its mechanism of action is unknown, but it is thought to be through peripheral inhibition of cyclooxygenases and subsequent prostaglandin synthetase inhibition.
Paracetamol is a para-aminophenol derivative that exhibits analgesic and antipyretic activity. Paracetamol has minimal anti-inflammatory action. The precise mechanism of action remains uncertain; it is believed to include inhibition of prostaglandin synthesis, primarily within the central nervous system.

Clinical trials.

No data available.

5.2 Pharmacokinetic Properties

Absorption.

Ibuprofen is well absorbed from the gastrointestinal tract and is extensively bound to plasma proteins. Ibuprofen diffuses into the synovial fluid. Plasma levels of ibuprofen from this product are detected from 5 minutes with peak plasma concentrations achieved within 1-2 hours after ingestion on an empty stomach. When taken with food, peak plasma levels are delayed by a median of 25 minutes, but the overall extent of absorption is equivalent.
Paracetamol is readily absorbed from the gastrointestinal tract. Plasma protein binding is negligible at usual therapeutic concentrations, although this is dose dependent. Plasma levels of paracetamol from this product are detected from 5 minutes with peak plasma concentrations occurring at 0.5-0.67 hours after ingestion on an empty stomach.

Metabolism.

Ibuprofen is metabolised in the liver to two major metabolites with primary excretion via the kidneys, either as such or as major conjugates, together with a negligible amount of unchanged ibuprofen.
Paracetamol is metabolised in the liver and excreted in the urine mainly as the glucuronide and sulphate conjugates, with about 10% as glutathione conjugates. A minor hydroxylated metabolite, which is usually produced in very small amounts by mixed function oxidases in the liver and detoxified by conjugation with liver glutathione, may accumulate following paracetamol overdose and cause liver damage.

Excretion.

Excretion of ibuprofen by the kidney is both rapid and complete. The elimination half-life is approximately 2 hours. Less than 5% of paracetamol is excreted as unchanged paracetamol. The elimination half-life is approximately 3 hours. No significant differences in the paracetamol or ibuprofen pharmacokinetic profiles are observed in the elderly. The bioavailability and pharmacokinetic profiles of ibuprofen and paracetamol taken individually are not altered when taken in combination as a single or repeat dose.

5.3 Preclinical Safety Data

The toxicological safety profiles of ibuprofen and paracetamol individually have been established in animal experiments and in humans from extensive clinical experience. No new preclinical data in relation to the combination of ibuprofen and paracetamol is available.

Genotoxicity.

No data available.

Carcinogenicity.

No data available.

6 Pharmaceutical Particulars

6.1 List of Excipients

Partially dehydrated liquid sorbitol, macrogol 400, purified water, propylene glycol, gelatin, potassium hydroxide, titanium dioxide, glycerol, iron oxide red, iron oxide yellow.

6.2 Incompatibilities

Incompatibilities were not assessed as part of the registration of this medicine.

6.3 Shelf Life

In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 25°C.

6.5 Nature and Contents of Container

PVC/PVDC/Al blister packs of 10, 20 or 30 soft capsules. Not all pack sizes may be marketed.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

6.7 Physicochemical Properties

Paracetamol.

Chemical structure.


Chemical name: N-(4-hydroxyphenyl)acetamide.
Molecular formula: C8H9NO2.
MW: 151.16.
CAS: 103-90-2.
White or almost white crystalline powder. Odourless. Sparingly soluble in water (14 g/L (20°C)), freely soluble in alcohol, very slightly soluble in methylene chloride.

CAS number.

103-90-2.

Ibuprofen.

Chemical structure.


Chemical name: 2-(4-isobutylphenyl) propionic acid.
Molecular formula: C13H18O2.
MW: 206.3.
It is a white or almost white powder or crystals with a characteristic odour. Practically insoluble in water, soluble 1 in 1.5 of alcohol, 1 in 1 of chloroform, 1 in 2 of ether and 1 in 1.5 of acetone; soluble in aqueous solutions of alkali hydroxides and carbonates.

CAS number.

15687-27-1.

7 Medicine Schedule (Poisons Standard)

Pack size: 10. Schedule 2. Pharmacy Medicine.
Pack sizes: 20 and 30. Schedule 3. Pharmacist Only Medicine.
Not all pack sizes may be marketed.

Summary Table of Changes